Decrease (-) Restore Default Increase (+)
Bookmark and Share

Related Information

 

Drug-induced tremor

Definition

Drug-induced tremor is involuntary shaking due to the use of medication. Involuntary means you shake without trying to do so. The shaking occurs when you move or try to hold your arms, hands, or head in a certain position. It is not associated with other symptoms.

Alternative Names

Tremor - drug-induced

Causes

Drug-induced tremor is a simple nervous system and muscle response to certain medicines. Drugs that can cause tremor include the following:

  • Cancer medicines such as thalidomide and cytarabine
  • Seizure medicines such as valproic acid (Depakote) and sodium valproate (Depakene)
  • Asthma medicines such as theophylline and albuterol
  • Immune suppressing medicines such as cyclosporine and tacrolimus
  • Mood stabilizers such as lithium carbonate
  • Stimulants such as caffeine and amphetamines
  • Selective serotonin reuptake inhibitors (SSRIs)
  • Tricyclic antidepressants
  • Heart medicines such as amiodarone, procainamide, and others
  • Certain antibiotics
  • Certain antivirals, such as acyclovir and vidarabine
  • Alcohol
  • Nicotine
  • Certain high blood pressure drugs
  • Epinephrine and norepinephrine
  • Weight loss medication (tiratricol)
  • Too much thryoid medication (levothyroxine)
  • Tetrabenazine, a medicine to treat excessive movement disorder 

Symptoms

The tremor may affect the hands, arms, head, or eyelids. In rare cases, the lower body is affected. The tremor may not affect both sides of the body equally.

The shaking is usually fast, about 4 to 12 movements per second.

The tremor may be:

  • Episodic (occurring in bursts, sometimes about an hour after taking the medication)
  • Intermittent (comes and goes with activity, but not always)
  • Sporadic (happens on occasion)

The tremor can:

  • Occur either with movement or at rest
  • Disappear during sleep
  • Get worse with voluntary movement and emotional stress

Other symptoms may include:

  • Head nodding
  • Shaking or quivering sound to the voice

Exams and Tests

Your doctor or nurse can make the diagnosis by performing a physical exam and asking questions about your medical and personal history. You will also be asked about the medicines you take.

A physical exam will show shaking with movement. There are usually no problems with coordination or thinking.

Other tests are usually not needed. However, further tests may be done to rule out other reasons for the tremor. A tremor that occurs when the muscles are relaxed or that affects the legs or coordination may be a sign of another condition, such as Parkinson disease. The speed of the tremor can be an important way to determine its cause.

Other causes of tremors may include:

Blood tests and imaging studies (such as a CT scan of the head, brain MRI, and x-rays) are usually normal.

Treatment

Drug-induced tremor usually goes away when you stop taking the medicine that is causing the shaking.

You may not need treatment or changes in the medicine if the tremor is mild and does not interfere with your daily activity.

If the benefit of the medicine is greater than the problems caused by the tremor, your doctor may have you try different dosages of the medicine, or you may be prescribed another medicine to treat your condition. In rare cases, a drug such as propranolol may be added to help control the tremor.

Do not stop taking any medicine without first talking to your health care provider.

Possible Complications

Severe tremor can interfere with daily activities, especially fine motor skills such as writing, and other activities such as eating or drinking.

When to Contact a Medical Professional

Call your health care provider if you are taking a medication and a tremor develops that interferes with your activity or is accompanied by other symptoms.

Prevention

Always tell your doctor about the medicines you take. Ask your doctor if it is ok to take over-the-counter medicines that contain stimulants or a medicine called theophylline. Theophylline is a drug used to treat wheezing and shortness of breath.

Caffeine can cause tremor and make tremor caused by other medicines worse. If you have a tremor, avoid caffeinated drinks such as coffee, tea, and soda. Also avoid other stimulants.

References

Elble RJ. Tremor: Clinical features, pathophysiology, and treatment. Neurol Clin. 2009;27:679-695.

Jankovic J, Lang AE. Movement disorders: Diagnosis and assessment. In: Daroff RB, Fenichel GM, Jankovic J, Mazziotta JC. eds. Bradley's Neurology in Clinical Practice. 6th ed. Los Angeles, CA: Elsevier Saunders; 2012:chap 21.

Lang A. Other movement disorders. In: Goldman L, Schafer AI, eds. Goldman's Cecil Medicine. 24th ed. Philadelphia, PA: Elsevier Saunders; 2011:chap 417.


Review Date: 7/27/2014
Reviewed By: Joseph V. Campellone, MD, Department of Medicine, Cooper University Hospital, Camden, NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com
 

Medical Care

Cancer
Pregnancy & Prenatal Classes
Weight Loss
Orthopedics
Heart Disease
Neurology
Women's Health
More Medical Care

Locations

Hospitals
Immediate Care
Health Centers
Emergency Room
Doctors Offices
Specialists
Affiliate Hospitals

Patients and Visitors

MyChart
Pay Your Bill
Request an Appointment
Get Healthy
Support Groups
Fitness Groups
Mobile Applications
Clinical Trials
Online Nursery
Classes and Events
Send an eCard
Patient Stories
Patient and Family Advisory Council
Places to Stay
Say Thanks
My Health Risk Assessment

About Us

Quality Report 
Careers
Ways to Help
Community Outreach
Contact Us
(502) 629-1234

Connect with us

© 2015 Norton Healthcare
Serving Kentucky and Southern Indiana